Get Relief from Tylenol Responsibly

  • While FDA is trying to figure out ways to slow down the rate of acetaminophen-associated overdoses, McNeil - the maker of Tylenol brands - has elected to start changing the labeling instructions on their products. Will this be enough to stop the thousands of hospital visits and hundreds of deaths related to acetaminophen? The world will be watching. And the key to success will be public education and awareness. Thus, McNeil has sent out letters to all physicians asking the professionals to remind patients to: always read the label, never exceed the recommended dose, and never take more than one acetaminophen-containing product at a time.

    Add This Infographic to Your Website or Blog With This Code:

     

    The new label for Extra Strength Tylenol will read "Take two caplets every six hours" as opposed to "two caplets every four to six hours." This change reflects the fact that daily consumption of acetaminophen should not exceed 3000 mg in a 24 hour period of time. Additionally, the label will be changed from saying "do not take more than eight caplets in 24 hours" to "do not take more than six caplets in 24 hours unless directed by a doctor." In the future, other labels on Tylenol and generic acetaminophen products will be changed. McNeil already has plans to change the labeling on regular-strength Tylenol to reflect the new, lower ceiling dose of 3250 mg in a 24 hour period of time. However, none of these changes will make a difference unless people read the labels and follow the instructions.

     

    Even with the current labeling instructions, the recommended doses are being exceeded on a regular basis. This partially reflects the fact that people seeking relief will sometimes take matters into their own hands and press their luck. And their decisions may or may not reflect personal safety, respect of boundaries, accurate information or personal responsibility. The makers of Tylenol should be very worried about this trend because if acetaminophen-related deaths do not start to decline in number, the FDA will begin to start severely restricting acetaminophen-containing products available by prescription and available over-the-counter.  If the public health campaign and labeling changes fail to stop this serious public health problem, restrictions will happen.

     

    Dosing limitations are also accidentally exceeded because the plethora of acetaminophen-containing products on the market makes total daily dosing of acetaminophen confusing. That is why McNeil is urging physicians to tell their patients "never take more than one acetaminophen-containing product at the same time." This seems idealistic considering the sheer amount of products that contain acetaminophen, ranging from cold medicine to sleep medicine and everything in between. Maybe there should be a downsizing in this market saturation to help people avoid innocent, deadly mistakes.  Instead of limiting their market share, McNeil is just hoping that people follow instructions and do not take more than one acetaminophen-containing product.

     

    Another often overlooked recommendation about acetaminophen is the need to avoid alcohol consumption while using acetaminophen. Both alcohol and acetaminophen are cleared by the liver and are toxic to the liver in high amounts. The additive effect of using both together can be a very deadly mistake indeed and comes down to personal responsibility

  •  

    Add This Infographic to Your Website or Blog With This Code:

    McNeil Consumer Healthcare is asking the public to get relief from Tylenol responsibly. Their efforts to change the labeling on Tylenol products may not be enough to curb the tide of acetaminophen overdoses. It all depends on whether or not the public will read the labels, follow the instructions, and avoid deadly mistakes. The future of over-the-counter pain relievers is depending on everyone getting relief responsibly.

     

Published On: December 27, 2011